Iowa, 2006

Tornado and Hail in Iowa, April 15, 2006

April 15, 2006 · NWS DMX · 16 events in 11 counties and zones

The intense storm mentioned above progressed eastward slowly during the evening. Moisture was somewhat limited with a narrow band of one to one and one quarter inch precipitable water values lifting northeast into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The intense storm mentioned above progressed eastward slowly during the evening. Moisture was somewhat limited with a narrow band of one to one and one quarter inch precipitable water values lifting northeast into the state. Temperatures warmed into the low 80s during the afternoon, but convection was hindered in most areas with dew points in the 30s to low 40s. A narrow band of dew points in the upper 50s to low 60s pushed into southwest Iowa by late afternoon. At the same time, a pronounced dryline pushed across Kansas. An arc of thunderstorms formed in response to the dryline and moved into western Iowa during the evening. Initially the airmass was quite unstable when the storms formed Lifted indices were around -8 C. with CAPE values in the 1500 to 2000 J/kg range. There were some reports of hail, but that was limited in spite of the 11,500 foot freezing level. The hail reports that were received were in the three quarter to one inch diameter range. During the early evening the LCL fell to around 600 meters. There were two waves of thunderstorms. The initial set moved through during the period of high winds over the southwest and central counties. These storms were very elevated and clearly in an inverted "V" sounding environment. The downdrafts from the storms enhanced the winds as they passed. One produced downburst winds around 60 MPH in Grimes and tore a trailer door off. One tornado touched down in Audubon County southwest of Audubon. The tornado touched down in open fields and did not cause any damage. There were a few reports of high winds due to the storms. A combination of two things caused the high winds. One was the storms themselves initially as the flow in the low levels, the lowest 500 meters, was in the 50 to 60 kt range. The other occurred as the storms started to weaken. Soundings indicated that during the dissipation stage, the storms moved into a near storm environment that exhibited an inverted "V" sounding. This was the case in Taylor County at Lenox, where high winds tor the roof off of a hardware store and ripped the roof off of a hog confinement building. Several hogs were killed at the confinement farm. In Adams County, high winds resulted in the collapse of strong thunderstorms over the northern part of the county. The outflow rush produced winds estimated around 75 MPH south of Prescott. Numerous machine sheds and barns were damaged in the area. Eight inch diameter trees were downed as well as a few TV and Radio towers. Other reports of winds in the 60 to 65 MPH range were received, but little damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 2:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 2:30 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT APR 15 2006

.SHORT TERM...TONIGHT THROUGH MON

INITIAL FORECAST ISSUES POINT TOWARDS PENDING SEVERE/HEAVY RAIN
EPISODE. DYNAMIC LOW PRESSURE OVER PLAINS WITH PLENTY OF
THERMODYNAMIC AND KINEMATIC SUPPORT FOR TORNADOES SOUTHWEST EARLY
THIS EVENING AS WARM FRONT LIFTS TO A KVTN TO KICL TO KIRK LINE BY
02 UTC ON BOTH NAM/GFS. LCLS BELOW 2000FT...0-1KM SHEAR IN THE 25 TO
35 KT RANGE ALL PUSHING INTO SW IOWA DURING THE MID EVENING SHOULD
BE FAVORABLE FOR TORNADIC SUPERCELLS INITIALLY AND BECOMING
INCREASINGLY FAVORABLE ACCORDING TO LAST RUC FORECAST INTO CENTRAL
IA BY 03Z. GOOD POTENTIAL FOR VERY HEAVY RAIN AS RAIN EFFICIENCY
WILL BECOME HIGH WITH PRECIPITABLE WATER VALUES OVER AN INCH AND A
HALF AND WARM CLOUD LAYERS QUICKLY BECOMING GREATER THAN 9000FT.
SAVING GRACE RAINFALL WISE TO SOME EXTENT WILL BE QUICK MOVEMENT OF
INITIAL STORMS WITHOUT MULTIPLE ROUND EXPECTED HOWEVER WITH SUCH
HIGH EFFICIENCIES AND DEFORMATION ZONE CONSIDERATIONS AS WELL AND
GFS/NAM
QPF IN 1 TO 2 INCH RANGE OVER NORTH AND AGGRAVATED RIVER LEVELS WILL
BE ISSUING FLOOD WATCH NORTH OF HIGHWAY 20 AS OF 3 UTC (10PM). WILL
ALSO BE ISSUING A WIND ADVISORY TONIGHT WITH GRADIENT WINDS
INCREASING IN THE WARM SECTOR.

FOR TOMORROW...SLIGHT RISK FOR SEVERE WX CONTINUES OVER THE
SOUTHEAST HALF OF THE AREA. MIGHT SEE DESTABILIZATION AGAIN IN THE
LATE MORNING AFTERNOON AS GOOD QG-FORCING/THETA-E CONVERGENCE STILL
PRESENT AND SOME DOWNDRAFT CAPE/LOW SFC CIN IN THE EASTERN SECTIONS
WHICH WOULD SUGGEST A FEW LOCALIZED MARGINAL SEVERE WIND STORMS IN
THE LATE MORNING OR EARLY AFTERNOON BEFORE MOVING OUT OF THE AREA.
SURFACE/UPPER LOW SHIFTS TO THE SOUTHEAST LATE SUNDAY WITH BUILDING
500 MB HEIGHTS. LOW SHIFTS EAST AND NEGATIVE VORTICITY ADVECTION
INCREASING.

.LONG TERM...MON NIGHT THROUGH FRI

SHARP MID LEVEL RIDGING WILL BEGIN TO SHIFT EAST BY LATE MONDAY INTO
TUESDAY SETTING UP MORE OF A DIFFLUENT MID LEVEL FLOW FOR HEIGHT
FALLS/FRONTOGENESIS AND WARM AIR ADVECTION/700MB OMEGA ALL SUMMED UP
FOR A BROAD AREA OF Q-G FORCING OVER THE STATE BEGINNING  LATE
TUESDAY INTO WEDNESDAY MORNING. BOTH NAM80/GFS40 IN EXCELLENT
AGREEMENT ON THE MASS FIELDS AT THIS TIME.  EXTRAPOLATION OF GFS
INTO WEDNESDAY HAS UPPER OPEN WAVE ACROSS WY CATCHING UP AND CLOSING
OFF WITH SFC CYCLOGENESIS OVER THE DAKOTA WHICH WILL LEAVE AREA IN
THE WARM SECTOR.

ADDED MENTION OF RAIN SHOWERS NORTH OVERNIGHT WEDNESDAY AND INTO
THURSDAY WITH UPPER LOW SHIFTING ACROSS MINNESOTA HOWEVER NO MENTION
OF THUNDER AS APPEARS SHOWALTERS AND K INDICES WOULD NOT SUPPORT IT.
IN ADDITION TO FARTHER OUT PERIODS WARMED MIN TEMPS ON SAT/SUN GIVEN
RETREATING UPPER LOW WITH LIKELIHOOD OF LOW LEVEL STRATUS ON BACK
AND SUBSIDENT SIDE OF UPPER LOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

...FLOOD WATCH 10 PM SATURDAY TO 7 AM SUNDAY ALONG AND NORTH OF A
POCAHONTAS TO WATERLOO LINE.

...WIND ADVISORY 4 PM SATURDAY THROUGH 4 AM SUNDAY ALL OF FORECAST
AREA...

&&

BOKSA/RUSSELL
Hazardous weather outlook, Apr 15, 3:25 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SAT APR 15 2006

IAZ044>046-057>059-070>073-081>084-092>095-162130-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
425 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY WEST OF A LINE FROM SAC CITY TO ADEL TO CORYDON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON TO SPEEDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE WEST AFTER 6 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. SOME STORMS MAY ALSO
PRODUCE TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED INTO SUNDAY...HOWEVER THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 6 PM. SPOTTERS SHOULD BE
PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY
RAINFALL.

IAZ023-024-033>037-047>050-060>062-074-075-085-086-096-097-162130-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-BOONE-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-
WAPELLO-APPANOOSE-DAVIS-
425 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG AND EAST OF A LINE FROM POCAHONTAS TO DES MOINES
TO CENTERVILLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON AND ESPECIALLY THIS
EVENING TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.
THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 7 PM. THE PRIMARY
THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO
70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH ANY STORM BEFORE
10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY
THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 7 PM. SPOTTERS
SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND
HEAVY RAINFALL.

IAZ004>007-015>017-025>028-038-039-162130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
425 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SOUTHEAST WIND WILL INCREASE THIS EVENING TO SPEEDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE WEST AFTER 9 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. HEAVY RAIN IS FORECAST
TO PERSIST OVER THE AREA THROUGH MUCH OF THE NIGHT. RAINFALL OF AN
INCH WITH LOCALLY HIGHER AMOUNTS WILL PRODUCE A FLOOD THREAT TO
ALREADY SWOLLEN RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY
THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 9 PM. SPOTTERS
SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND
HEAVY RAINFALL.

FAB

The radar

The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
April 15, 5:15 PM CST
Where
Polk County, 1 mi E of Grimes
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -93.783

Thunderstorm Wind, Adams

When
April 15, 7:10 PM CST
Where
Adams County, 3 mi SSE of Prescott
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -94.617

Thunderstorm Wind, Taylor

When
April 15, 7:15 PM CST
Where
Taylor County, Lenox
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -94.550

Hail, Cass

When
April 15, 7:30 PM CST
Where
Cass County, 1 mi NW of Griswold
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -95.167

Hail, Cass

When
April 15, 7:31 PM CST
Where
Cass County, 2 mi W of Lewis
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.300, -95.117

Hail, Cass

When
April 15, 7:33 PM CST
Where
Cass County, 1 mi N of Lewis
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -95.083

Thunderstorm Wind, Adair

When
April 15, 7:39 PM CST
Where
Adair County, Bridgewater
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.683

Tornado, Audubon

When
April 15, 7:43 PM CST
Where
Audubon County, 2 mi SW of Audubon
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
AMATEUR RADIO
Coordinates
41.700, -94.967

Tornado touched down in open fields southwest of Audubon. Little to no damage occurred.

Thunderstorm Wind, Guthrie

When
April 15, 7:48 PM CST
Where
Guthrie County, Stuart
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.500, -94.317

Hail, Union

When
April 15, 7:55 PM CST
Where
Union County, Arispe
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -94.217

Thunderstorm Wind, Union

When
April 15, 7:55 PM CST
Where
Union County, 2 mi N of Creston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -94.367

Hail, Union

When
April 15, 7:57 PM CST
Where
Union County, 2 mi S of Afton
Measured
0.88 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -94.200

Thunderstorm Wind, Union

When
April 15, 7:57 PM CST
Where
Union County, Creston
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -94.367

Hail, Carroll

When
April 15, 8:15 PM CST
Where
Carroll County, 4 mi WNW of Carroll Neu Arpt
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -94.850

Thunderstorm Wind, Hancock

When
April 15, 8:47 PM CST
Where
Hancock County, Kanawha
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.933, -93.783

Hail, Davis

When
April 15, 10:03 PM CST
Where
Davis County, 4 mi W of Floris
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -92.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496197, 5496195, 5496182, 5496183, 5496184, 5496185, 5496186, 5496187, 5496188, 5496189, 5496190, 5496191, 5496192, 5496196, 5496193, 5496194.